Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 26, NWS Pittsburgh, PA

May 31, 2002Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 31, 2002, 6:32 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2002, 6:32 PM EDT (22:32 UTC)
Expired
May 31, 2002, 9:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WGUS51 KPBZ 312232
FFWPBZ
PAC003-010130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 930 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
  OF STORMS PRODUCING VERY HEAVY RAINFALL OVER PARTS OF ALLEGHENY
  COUNTY. REPORTS INDICATE NEAR 1.4 INCHES OF RAINFALL HAS OCCURRED
  IN 30 MINUTES OVER THE BIG SEWICKLEY CREEK.

* OTHER LOCATIONS IN THE WARNING INCLUDE...ASPINWALL...BELL ACRES...
  BEN AVON...BLAWNOX...BRADDOCK HILLS...BRADFORDWOODS...CHESWICK...
  ...EAST MCKEESPORT...PITTSBURGH...EDGEWORTH...
  EMSWORTH...HEIDELBERG...LIBERTY...RANKIN...RUSSELLTON...
  VERSAILLES...WEST HOMESTEAD...WHITAKER AND WILMERDING...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.





$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:10 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 31, 3:10 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 3:08 PM EDT, 3 hours 24 minutes before
PAZ007>009-013>016-022-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO
Special weather statement, May 31, 3:12 PM EDT, 3 hours 20 minutes before
OHZ039>041-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      TUSCARAWAS
Special weather statement, May 31, 5:01 PM EDT, 1 hour 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-
WVZ001>004-012-021>023-041-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Local storm report, May 31, 6:10 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    POLK                      PA   WIND DAMAGE
05/31/02   VENANGO                        TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0420 PM    SHARON                    PA   .88 INCH HAIL
05/31/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0425 PM    SHARON                    PA   1.00 INCH HAIL
05/31/02   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    SIGEL                     PA   WIND DAMAGE
05/31/02   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY POLICE

0530 PM    PEKIN                     OH   .75 INCH HAIL
05/31/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER

0610 PM    BADEN                     PA   1.00 INCH HAIL
05/31/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:15 PM EDTSevere Thunderstorm WarningPBZMercer45 min
May 31, 4:22 PM EDTSevere Thunderstorm WarningPBZJefferson53 min
May 31, 4:28 PM EDTSevere Thunderstorm WarningPBZButler62 min
May 31, 5:18 PM EDTSevere Thunderstorm WarningPBZJefferson57 min
May 31, 5:33 PM EDTSevere Thunderstorm WarningPBZLawrence57 min
May 31, 5:36 PM EDTSevere Thunderstorm WarningPBZIndiana39 min
May 31, 5:44 PM EDTSevere Thunderstorm WarningPBZBeaver61 min
May 31, 6:01 PM EDTSevere Thunderstorm WarningPBZArmstrong59 min
May 31, 6:07 PM EDTSevere Thunderstorm WarningPBZAllegheny53 min
May 31, 6:09 PM EDTSevere Thunderstorm WarningPBZButler51 min
May 31, 6:18 PM EDTSevere Thunderstorm WarningPBZWashington57 min
May 31, 6:51 PM EDTSevere Thunderstorm WarningPBZWestmoreland54 min
May 31, 6:57 PM EDTTornado WarningPBZAllegheny48 min
May 31, 7:00 PM EDTTornado WarningPBZWestmoreland45 min
May 31, 7:19 PM EDTSevere Thunderstorm WarningPBZWashington41 min
May 31, 7:28 PM EDTSevere Thunderstorm WarningPBZFayette62 min
May 31, 7:47 PM EDTSevere Thunderstorm WarningPBZWestmoreland43 min
May 31, 7:47 PM EDTSevere Thunderstorm WarningPBZGreene58 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.